Minnesota, 2015

Hail and Damaging Winds in Minnesota, June 9, 2015

June 9, 2015 · NWS MPX · 15 events in 6 counties and zones

Thunderstorms developed during the late afternoon across west central Minnesota to portions of central Minnesota. The severe storms were isolated with pockets of large hail and damaging winds from near Morris to St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the late afternoon across west central Minnesota to portions of central Minnesota. The severe storms were isolated with pockets of large hail and damaging winds from near Morris to St. Cloud. The storms quickly decreased in intensity by early evening as they drifted to the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 9, 3:14 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 9, 3:14 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CDT TUE JUN 9 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 332 PM CDT TUE JUN 9 2015

TONIGHT AND WEDNESDAY...SFC ANALYSIS THIS AFTN PUTS THE WMFNT NEARLY
ALIGNED WITH THE MINNESOTA RIVER IN SWRN MN WHILE ITS ASSOCIATED
CDFNT IS PROGRESSION SEWD THRU THE CENTRAL DAKOTAS. THE WARM BUBBLE
IS SLOWLY TRUDGING EWD...BRINGING TEMPS ARND 90 INTO SWRN MN ALREADY
AND LIKELY INTO E-CENTRAL AND S-CENTRAL MN BEFORE THE DAY/S END. IN
CONJUNCTION WITH THE PROGRESSION OF THE WARMER AIR AND THE CDFNT...
MODEST INSTABILITY /SBCAPE IN THE 1000-1500 J/KG RANGE/ AND DECENT
BOTH LOW- AND MID-LVL LAPSE RATES PLUS PLENTY OF INSOLATION LOOKS
LIKE ENOUGH TO LEAD TO AT LEAST ISOLD...IF NOT SCTD...CONVECTION
LATER THIS AFTN AND EVE. CONVECTIVE TEMPS ARE IN THE LOW 90S AND
THIS LOOKS TO BE JUST BARELY MET SO FOLLOWING A COMBINATION OF THE
HOPWRF/HRRR/WRF-ARW PUTS A BAND OF SHWRS/TSTMS PROGRESSING ESEWD
THRU THE AREA BETWEEN 22Z-04Z. THERE IS ALSO THE OUTSIDE SHOT AT
SEEING A FEW STRONG/SEVERE TSTMS GIVEN THE STORM FORMATION TIMING AT
THE HEIGHT OF PEAK HEATING AND THE LACK OF LOW-LEVEL MOISTURE WITH
STEEP LAPSE RATES...LARGE HAIL AND/OR DMGG WINDS WILL BE A CONCERN.
DUE TO UNCERTAINTY IN THE TIMING AND PLACEMENT...AM STILL CARRYING
POPS IN THE LOW-MID CHC RANGE FOR CENTRAL-ERN PORTIONS OF THE WFO
MPX CWFA...ENDING LATE THIS EVE. THE CDFNT LOOKS TO PUSH THRU MUCH
IF NOT THE ENTIRE CWFA BY 06Z AND THIS WILL BE FOLLOWED BY A MUCH
DRIER AND COOLER HIGH PRES AIRMASS FOR DURG THE DAY ON WED. H85
TEMPS DROP FROM THE LOW 20S DEG C THIS AFTN TO THE MID TEENS DEG C
TMRW...AND WITH PLENTY OF SUN FOR TMRW THIS WILL RESULT IN HIGHS
DROPPING FROM THE UPR 80S TO LWR 90S TDA TO THE UPR 70S TO LWR 80S
WED.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 332 PM CDT TUE JUN 9 2015

MAIN CONCERN CONTINUES TO BE THE STRONG SYSTEM THURSDAY/THURSDAY
NIGHT ACROSS IOWA AND SOUTHERN MN WHICH LOOKS TO BRING COPIOUS
AMOUNTS OF RAIN TO THAT REGION. AT THIS TIME...STILL FORECASTING 2
TO 4 INCHES OF RAINFALL ACROSS FAR SOUTHERN MN ALONG THE I-90
CORRIDOR. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

A STRONG SHORTWAVE WILL EJECT OUT OF THE ROCKY MOUNTAIN AREA AND
MOVE THROUGH THE UPPER MIDWEST FROM THURSDAY THROUGH FRIDAY. IN
THE UPPER LEVELS...BY THURSDAY MORNING A 100KT+ JET STREAK OVER
THE NORTHERN GREAT LAKES AND POINTED EAST WILL PLACE SOUTHERN MN
IN AN AREA OF STRONG UPPER LEVEL DIVERGENCE IN THE RIGHT ENTRANCE
REGION OF SAID JET. THIS STRONG DIVERGENCE WILL PERSIST AS WILL
THE JET THROUGH FRIDAY MORNING...WITH THE STRONGEST DIVERGENCE
MOVING THROUGH SOUTHERN MN INTO WESTERN WI.

AT THE MID LEVELS...STRONG PV ADVECTION WITH THE SHORTWAVE WILL
PUSH DIRECTLY THROUGH THE AREA THROUGH FRIDAY MORNING. IN THE
LOWER ATMOSPHERE...VERY STRONG THETA-E ADVECTION IS FORECAST AS
THIS SYSTEM TAPS INTO GULF MOISTURE. IT IS A BIT CONCERNING THAT
THE LOW LEVEL JET PICKS UP TO 50+ KNOTS THURSDAY NIGHT AND
PRECIPITABLE WATER VALUES INCREASE TO AROUND 2 INCHES IN IOWA AND
POKING INTO SOUTHERN MN /2-3 STANDARD DEVIATIONS ABOVE NORMAL/.
THE F-GEN LOOKS QUITE STRONG ACROSS OUR AREA AS WELL...SO LOW
LEVEL ASCENT AND MOISTURE LOOK GOOD. QUESTIONS ARE RAISED THOUGH
WHEN WE LOOK AT INSTABILITY THIS FAR NORTH. OF GREAT IMPORTANCE
WILL BE THE PLACEMENT OF THE FRONTAL BOUNDARY THURSDAY NIGHT AND
SURFACE LOW TRACK. AT THIS TIME...IT LOOKS LIKE THE LOW WILL TRACK
FROM NEBRASKA THROUGH NORTHERN IOWA AND THE SOUTHEAST CORNER OF
MINNESOTA...WITH THE FRONTAL BOUNDARY LIFTING NORTH THROUGH
THURSDAY AND BEING ACROSS NORTHERN IA BY THURSDAY NIGHT...AND
LIFTING TO THE EAST OF THE SURFACE LOW THROUGH SOUTHEASTERN MN.
THE INSTABILITY DOES NOT LOOK GREAT NORTH OF THE FRONT...SO THE
CONCERN AT THIS POINT IS IF WE CAN CREATE EXTREME RAINFALL RATES
INTO SOUTH CENTRAL MN. THAT IS CERTAINLY A POSSIBILITY AT THIS
TIME...AND EVEN WITHOUT A GREAT DEAL OF INSTABILITY...THE
COMBINATION OF MOISTURE AND LIFT IN SOUTH CENTRAL MN STILL LOOKS
LIKE IT COULD PRODUCE A COUPLE INCHES OF RAINFALL. THE MAX QPF
AMOUNTS THOUGH...TYPICALLY WILL BE CO- LOCATED WITH MORE
INSTABILITY...AND ITS CONCERNING THAT THE DETERMINISTIC SOLUTIONS
WANT TO PUT THE MAX QPF NORTH OF THIS AREA. UPON COORDINATION WITH
WPC AND NEIGHBORING OFFICES...A MODERATE RISK OF EXCESSIVE
RAINFALL HAS BEEN HIGHLIGHTED BY WPC FROM NORTHERN IOWA THROUGH
SOUTHEASTERN MN AND INTO WI...WHICH INCLUDES
MARTIN...FARIBAULT...AND FREEBORN COUNTIES.

FOR AREAS TO THE NORTH...A MUCH STRONGER PRECIP GRADIENT THAN ITS
POSSIBLE TO FORECAST DUE TO UNCERTAINTY WILL FALL FROM NEAR
GRANITE FALLS TOWARD THE TWIN CITIES AND LADYSMITH. THERE WILL BE
A FINE LINE OF DECENT RAINFALL AMOUNTS ON THE SOUTHERN SIDE...AND
VERY LIMITED TO THE NORTH.

FOR THE REMAINDER OF THE FORECAST...TEMPS SLIGHTLY BELOW NORMAL
WILL ROUND OUT THE WEEK WITH AN INCREASE TO NEAR NORMAL TEMPS BY
NEXT WEEK. PERIODIC CHANCES OF ISOLATED TO SCATTERED THUNDERSTORMS
ARE POSSIBLE SUNDAY AND AGAIN EARLY NEXT WEEK AS SHORTWAVES MOVE
THROUGH. REMOVED POPS FRIDAY NIGHT AND SATURDAY AS A RIDGE BUILDS
IN WHICH LOOKS LIKE QUITE A DRY AIR MASS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1228 PM CDT TUE JUN 9 2015

VFR TO START ALL TAF SITES BUT WITH HIGH CLOUDS MOVING IN AHEAD OF
A CDFNT. STILL SOME POTENTIAL FOR A BAND OF SCATTERED SHWRS/TSTMS
TO MOVE INTO THE AREA FROM THE NORTHWEST LATER THIS AFTN AND EVE.
THE CHANCES ARE STILL IN THE 20-30 PERCENT RANGE SO CONFIDENCE IS
NOT ALL THAT GREAT THAT ANY INDIVIDUAL TERMINAL MAY BE SUBJECT TO
A TSTM...BUT HAVE MAINTAINED THE CHC BY KEEPING VCTS MENTION GOING
AT ALL SITES. THE WINDOW ONLY LOOKS TO BE 3-4 HRS...THEN SKIES
CLEAR OUT OVERNIGHT THRU TMRW AS HIGH PRES MOVES ACRS. THE OTHER
TRICKY ASPECT WILL BE TIMING THE WIND SHIFT FROM SW TO NW WITH THE
FROPA...PLUS IF ANY TSTM INTERACTIONS CREATE OUTFLOW BOUNDARIES.
WILL CONTINUE TO MONITOR.

KMSP...HAVE ADJUSTED THE WINDOW FOR SEEING ANY POTENTIAL
CONVECTION AT KMSP TO 23Z-03Z THIS AFTN-EVE PER LATEST SHORT-TERM
MODEL TRENDS...USING THE VCTS ROUTE DUE TO THE LOW COVERAGE AND
CONTINUED TIMING/PLACEMENT UNCERTAINTY. EVEN WITHIN THAT WINDOW...
CONVECTION WOULD ONLY LAST AN HOUR OR TWO. HAVE KEPT KMSP WITHIN
VFR THROUGHOUT...BUT SHOULD A TSTM IMPACT THE AIRPORT DIRECTLY...
VSBY CAN EASILY DROP INTO IFR AND POSSIBLY CEILINGS.

/OUTLOOK FOR KMSP/
THU...MVFR SHRA/TSRA LIKELY...IFR POSSIBLE. WINDS ESE 10 KTS.
FRI...MAINLY VFR. CHC MVFR SHRA/TSRA EARLY. WINDS NE 10 KTS.
SAT...MAINLY VFR. CHC MVFR SHRA/TSRA. WINDS SE 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JPC
LONG TERM...SPD
AVIATION...JPC
Hazardous weather outlook, Jun 9, 11:47 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT TUE JUN 9 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
101400-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1247 PM CDT TUE JUN 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS MOST OF CENTRAL
AND SOUTHERN MINNESOTA INTO WEST CENTRAL WISCONSIN LATE THIS
AFTERNOON AND EVENING. A FEW THUNDERSTORMS MAY BE SEVERE WITH THE
MAIN HAZARDS BEING LARGE HAIL AND DAMAGING WINDS. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS AND AREAS OF HEAVY RAIN ARE LIKELY ON THURSDAY AND
THURSDAY NIGHT. AT THIS POINT...THE BEST CHANCE FOR HEAVY RAIN
AND THE POTENTIAL FOR FLOODING IS ACROSS FAR SOUTHERN MINNESOTA.
THE HIGHEST RAINFALL AMOUNTS WILL OCCUR NEAR THE INTERSTATE 90
CORRIDOR WHERE AS MUCH AS 3 TO 4 INCHES OF RAIN IS POSSIBLE WITH
LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THROUGH
TONIGHT BUT ANY REPORTS OF SEVERE WEATHER WOULD BE WELCOME.

The radar

The Aberdeen radar (KABR), 188 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
June 9, 4:07 PM CST
Where
Stevens County, 2.29 mi NNE of Alberta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.600, -96.010

Thunderstorm Wind, Yellow Medicine

When
June 9, 4:10 PM CST
Where
Yellow Medicine County, 6.73 mi SSW of Burr
Measured
52 kt (60 mph) estimated gust
Reported by
SHAVE Project
Coordinates
44.659, -96.419

Several trees were blown down southwest of Canby, Minnesota.

Hail, Stevens

When
June 9, 4:13 PM CST
Where
Stevens County, 2.51 mi ESE of Chokio
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.570, -96.130

Hail, Yellow Medicine

When
June 9, 4:15 PM CST
Where
Yellow Medicine County, 4.34 mi SW of Canby
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
44.660, -96.338

Hail, Yellow Medicine

When
June 9, 4:30 PM CST
Where
Yellow Medicine County, 2.74 mi S of Canby
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
44.661, -96.279

Thunderstorm Wind, Swift

When
June 9, 4:52 PM CST
Where
Swift County, Danvers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.280, -95.770

There were multiple large tree limbs blown down near Danvers, Minnesota.

Thunderstorm Wind, Stearns

When
June 9, 5:10 PM CST
Where
Stearns County, 0.84 mi NW of Georgeville
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
45.440, -94.940

Hail, Stearns

When
June 9, 5:10 PM CST
Where
Stearns County, 1.47 mi SSW of Spring Hill
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
45.512, -94.866

Hail, Stearns

When
June 9, 5:25 PM CST to 5:30 PM CST
Where
Stearns County, 0.79 mi WNW of Richmond to 1.31 mi E of Richmond
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
45.453, -94.546

There were several reports of penny to quarter size hail from west of Richmond, to east of Richmond. The largest hail stone was 1.25 inches in diameter northwest of the city.

Hail, Stearns

When
June 9, 5:30 PM CST to 5:35 PM CST
Where
Stearns County, 1.15 mi WSW of Cold Spg to 1.82 mi WSW of Rockville
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.444, -94.452

There were several reports of penny to nickel size hail between Cold Spring and Rockville. The largest hail stone was quarter size, near Cold Spring.

Thunderstorm Wind, Stearns

When
June 9, 5:33 PM CST
Where
Stearns County, 0.69 mi N of Cold Spg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.460, -94.430

The public reported several trees blown down near Cold Spring, Minnesota.

Hail, Wright

When
June 9, 6:00 PM CST to 6:10 PM CST
Where
Wright County, 3.24 mi SSW of Clearwater to 2.97 mi ESE of Enfield
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.376, -94.073

There were several reports of penny to nickel size hail from south of Clearwater, east to Interstate 94. The largest hail stone was quarter size, south of Clearwater.

Hail, Sherburne

When
June 9, 6:13 PM CST
Where
Sherburne County, 3.75 mi SSE of Becker
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.370, -93.870

Hail, Sherburne

When
June 9, 6:25 PM CST to 6:30 PM CST
Where
Sherburne County, 1.22 mi NNW of Big Lake to 3.39 mi E of Big Lake
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
45.346, -93.781

There were several reports of penny to nickel size hail northwest of Big Lake, and through the north and northeast part of town. The largest hail stone was quarter size, northeast of Big Lake.

Hail, Sherburne

When
June 9, 6:33 PM CST
Where
Sherburne County, 2.13 mi NNE of Elk River
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
45.330, -93.570

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570577, 571029, 570578, 571030, 570579, 570583, 570580, 571038, 571039, 571040, 570582, 571041, 570581, 571042, 570584.